Ohio, 2017

Hail and Damaging Winds in Ohio, June 13, 2017

June 13, 2017 · NWS IWX · 4 events in 2 counties and zones

Scattered thunderstorms developed in portions of northern Indiana and moved east into northwestern Ohio. Sporadic storm mergers and outflow boundary interactions caused some storms to briefly intensify and produce localized damage during the collapse stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Scattered thunderstorms developed in portions of northern Indiana and moved east into northwestern Ohio. Sporadic storm mergers and outflow boundary interactions caused some storms to briefly intensify and produce localized damage during the collapse stage. Video of what appears to be a gustnado was noted in the Grover Hill area. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 2:03 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:03 PM EST, 2 hours 7 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
303 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 232 PM EDT Tue Jun 13 2017

Hot and humid conditions will persist through Thursday with highs
generally in the upper 80s to near 90 and lows near 70. This
humidity may also help create scattered showers and thunderstorms
each day near a weak frontal boundary, best chances during the
afternoon and early evening hours. By the weekend, temperatures
will be closer to normal, but still feature periodic chances for
rain.

&&

.SHORT TERM...(Late This Afternoon through Wednesday Night)
Issued at 232 PM EDT Tue Jun 13 2017

Remaining hot/humid with periodic shower/storm chances...

Widely scattered pulse showers/storms will continue across nrn
IN/nw OH/sc Lower MI into the late afternoon and early
evening...in an area of weak low level convergence (marine
enhanced) and ample boundary layer moisture/CAPE. Lacking deep
layer forcing/shear under an upper ridge axis should limit
coverage/intensity, though cannot rule out isolated 40-60 mph wind
gusts, hail, and locally heavy rain with stronger cores.

Diurnally driven stabilizing effects will support a trend toward
mainly dry conditions under the upper ridge axis tonight into
Wednesday morning. However, did hold onto at least some low PoPs
during this time given lingering MUCAPE with 10-20 knots of low
level southwest flow into weak convergence zone (expected to
reorient more nw to se across sw Lower MI/nrn IN).

The best signal for thunderstorm development continues to be later
Wednesday into Wednesday night as the upper ridge axis shifts off
to the east and a lead/convectively aided shortwave tracks east
into this unstable environment/lingering subtle frontal zone.
Locally heavy rain will continue to be the main threat given slow
storm movement and high moisture content. A lesser threat with be
isolated strong/severe storms with slight uptick in deep layer
shear to near 20 knots.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM EDT Tue Jun 13 2017

A more active/quasi-zonal northern stream flow regime will take hold
on the region late this week into the weekend...with the result
being a trend toward slightly cooler (closer to normal) temps and
periodic chances for showers/storms as several impulses propagate
through. Confidence in timing of higher PoPs offered by the 12z
model consensus during these periods remains low given reliance on
waves (timing) to take advantage of building heat/instability
each day. Cooler/drier conditions are then expected into early
next week as upper troughing becomes better established forcing
instability axis well south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 105 PM EDT Tue Jun 13 2017

Plenty of instability and temps near convective initiation...all
it took was convective outflow to trigger. Outflow swept southward
across Lake MI and this has triggered isold convection at KSBN.
Likewise convection is kicking off throughout the region. Shear is
weak and most storms will quickly develop vertically before
collapsing. This is also favorable to outflow boundary formation
and subsequent triggering.

Have kept VFR conditions in the TAFs and expect to see a break in
the convection after 02Z. Another round of convection will form
overnight / early Wednesday morning. With the moisture from the
showers and abundant BL moisture...cannot rule out patchy fog
overnight but not extensive or deep enough to include in the
individual TAF sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 3:57 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Tue Jun 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, especially this afternoon and
evening. A few storms may have small hail and localized wind gusts to
50 mph.

Maximum afternoon heat index values will reach into the middle 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and damaging wind gusts possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-141030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, primarily this afternoon and
evening. A few storms could have wind gusts to 30 knots and locally
higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and wind gusts to 50 knots possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 13, 3:28 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
428 PM EDT TUE JUN 13 2017

OHZ015-016-024-132100-
Putnam-Van Wert-Paulding-
428 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
SOUTHEASTERN PAULDING AND NORTHEASTERN VAN WERT COUNTIES...

At 428 PM EDT, a strong thunderstorm was located near Van Wert,
moving east at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Van Wert, Delphos, Ottoville, Oakwood, Middle Point, Grover Hill,
Scott, Melrose, Haviland, Wetzel, Roselms, Cavett and Mandale.

LAT...LON 4086 8434 4082 8434 4085 8461 4103 8463
      4111 8435 4086 8432
TIME...MOT...LOC 2028Z 265DEG 6KT 4095 8453

NWS
Special weather statement, Jun 13, 3:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT TUE JUN 13 2017

INZ007-009-OHZ001-132115-
De Kalb-Steuben-Williams-
440 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...
NORTHEASTERN DE KALB AND WESTERN WILLIAMS COUNTIES...

At 439 PM EDT, a strong thunderstorm was located over Edon, or 8
miles northeast of Butler, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Montpelier, Edgerton, Edon, Edgerton In Williams County, Columbia,
Blakeslee, Artic, Alvarado, Bridgewater Center, Melbern and Metz.

This includes the following highways...
 Interstate 80 in Indiana near mile marker 156.
 Interstate 80 in Ohio between mile markers 0 and 10.

LAT...LON 4143 8475 4144 8489 4162 8491 4168 8462
      4143 8459
TIME...MOT...LOC 2039Z 265DEG 6KT 4154 8481

NWS
Special weather statement, Jun 13, 3:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT TUE JUN 13 2017

INZ020-132145-
White-
440 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE COUNTY...

At 439 PM EDT, a northwest to southeast oriented area of strong
thunderstorms was located either side of a line from Wolcott to
Monticello, moving east at 30 mph. Storms continue to develop and
drift east, causing an increased threat for heavy rainfall and
ponding of water.

Locations impacted include...
Monticello, Wolcott, Reynolds, Chalmers, Burnettsville, Golden Hill,
Indiana Beach, Norway, Smithson, Idaville and Cedar Point.

This includes Interstate 65 near mile marker 198.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4084 8706 4084 8699 4089 8699 4075 8658
      4074 8658 4074 8675 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4067 8675 4066 8678 4064 8677 4073 8710
      4074 8710
TIME...MOT...LOC 2039Z 286DEG 55KT 4071 8676

FISHER
Local storm report, Jun 13, 3:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 E STEUBENVILLE        41.53N 85.01W
06/13/2017                   STEUBEN            IN   EMERGENCY MNGR

            SMALL TO MEDIUM SIZED TREES DOWN WITH
            FENCING AT OLD 27.. CATTLE GOT LOOSE AS A
            RESULT OF DAMAGE BUT ARE NOW CONTAINED.

&&

MCD
Special weather statement, Jun 13, 3:54 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
454 PM EDT TUE JUN 13 2017

OHZ015-016-024-132130-
Putnam-Van Wert-Paulding-
454 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHERN
PAULDING AND NORTHEASTERN VAN WERT COUNTIES...

At 454 PM EDT, a strong thunderstorm was located 7 miles southwest of
Continental, or 13 miles north of Delphos, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paulding, Payne, Continental, Ottoville, Oakwood, Grover Hill,
Dupont, Scott, Melrose, Haviland, Latty, Cloverdale, Broughton,
Wetzel, Worstville, Charloe, Tipton, Roselms, Cavett and North Creek.

LAT...LON 4091 8421 4095 8473 4113 8476 4117 8434
      4117 8421
TIME...MOT...LOC 2054Z 261DEG 11KT 4104 8439

NWS
Local storm report, Jun 13, 4:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 E ASHLEY              41.53N 85.05W
06/13/2017                   DE KALB            IN   EMERGENCY MNGR

            CORRECTION FOR LOCATION: SMALL TO MEDIUM
            SIZED TREES DOWN WITH FENCING AT OLD 27.
            CATTLE GOT LOOSE AS A RESULT OF DAMAGE BUT
            ARE NOW CONTAINED.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 143 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
June 13, 4:10 PM EST to 4:11 PM EST
Where
Allen County, 1.48 mi NNE of Lima Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.790, -84.170

Local media reported structure damage to a few barns, some fencing and the back room of a home that was blown out, causing roof and wall damage to the home. In addition treed were snapped and branches stripped from trees.

Hail, Allen

When
June 13, 4:12 PM EST to 4:13 PM EST
Where
Allen County, 0.69 mi N of Elida
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.790, -84.200

Hail, Defiance

When
June 13, 4:16 PM EST to 4:17 PM EST
Where
Defiance County, 0.52 mi W of Defiance
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -84.360

Thunderstorm Wind, Defiance

When
June 13, 4:30 PM EST to 4:31 PM EST
Where
Defiance County, Defiance
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -84.350

Emergency management officials reported some tree and power line damage. A light pole was snapped in half on East Second Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707972, 707969, 707970, 707971.